Hail, Vernon
- When
- May 20, 8:35 AM CST
- Where
- Vernon County, Hornbeck
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.330, -93.400
Media relayed a report of inch in diameter hail near Hornbeck.
An isolated severe storm developed and dropped one inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
An isolated severe storm developed and dropped one inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 20, 5:47 AM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Lake Charles LA 647 AM CDT Wed May 20 2020 .AVIATION... Looking at a weak frontal boundary draped across central Louisiana this am with clouds advecting in from the northwest behind the boundary while to the south clouds are lifting to the north this morning and this will continue more or less thru the day with ceilings beginning to lift during the late mrng hrs. The best potential for storms today will be across central Louisiana while down towards the coast the airmass although expected to become unstable looks to be held to a few showers during the afternoon hours. Looking for VFR wx thru the day after a few hours in the sunshine... with whatever fog that is currently out there mixes out. && .PREV DISCUSSION... /issued 347 AM CDT Wed May 20 2020/ DISCUSSION... A frontal boundary remains draped across the region this morning best denoted by the nearly 15 degree dewpoint spread between DeRidder and Alexandria. A few light showers have been observed across north Louisiana, but the biggest weather hazard in the vicinity of the front at present has been a line of patchy fog that has developed in the calm, moist environment on the south side of the boundary. Most guidance still indicates the development of scattered showers and thunderstorms across parts of central Louisiana later this morning so maintained scattered PoPs for this area through 18Z before reducing to isolated through the afternoon as the sprawling upper trof associated with the boundary begins to lift north bringing the front with it. The warm, moist environment left in its wake will feel very summer like. Weak ridging aloft will build across the region tomorrow keeping a lid on precipitation. However, as this ridge departs to the east, the abundant low level moisture will support diurnally driven showers and thunderstorms each day through the weekend. By Monday, convection is expected to be further enhanced each day by a deepening upper trof moving slowly southeast across Texas which looks to eventually meander into the western gulf by mid week. Jones MARINE... Light onshore flow and 2 to 3 foot seas will prevail through the middle of next week. Isolated showers and thunderstorms will be possible each day Friday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... AEX 77 67 90 68 / 50 10 10 0 LCH 86 72 89 73 / 10 0 0 10 LFT 86 70 90 73 / 20 10 0 0 BPT 88 72 87 73 / 10 0 0 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...19
Hazardous Weather Outlook National Weather Service Lake Charles LA 347 AM CDT Wed May 20 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-210900- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 347 AM CDT Wed May 20 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms will be possible in the vicinity of a weak frontal boundary draped across central Louisiana. While widespread severe weather is not expected, a couple of these storms could become strong to severe with large hail, damaging winds an possibly a tornado. The precipitation and severe weather threat will end this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A daily chance for showers and thunderstorms will return Friday and continue into the new week. Severe weather is not expected. However some of these storms will have the potential to produce periods of heavy rainfall and frequent lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-210900- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 347 AM CDT Wed May 20 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated showers and thunderstorms will be possible each day Friday through Tuesday. Severe weather is not expected. However some of these storms will have the potential to produce periods of heavy rainfall and frequent lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Lake Charles LA 824 AM CDT Wed May 20 2020 LAZ027-201400- Vernon- 824 AM CDT Wed May 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VERNON PARISH... At 823 AM CDT, a strong thunderstorm was located near Kurthwood, or near Slagle, moving southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Slagle, Fort Polk and Simpson. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3126 9329 3134 9320 3124 9295 3109 9314 TIME...MOT...LOC 1323Z 311DEG 17KT 3127 9317 TWH
Special Weather Statement
National Weather Service Lake Charles LA
917 AM CDT Wed May 20 2020
LAZ027-201445-
Vernon-
917 AM CDT Wed May 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VERNON PARISH...
At 917 AM CDT, a strong thunderstorm was located near Slagle, moving
southeast at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Leesville, Anacoco, Slagle, Fort Polk, Lacamp and Simpson.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3120 9284 3108 9292 3102 9309 3123 9340
3137 9329 3137 9328
TIME...MOT...LOC 1417Z 300DEG 35KT 3125 9321
TWHThe Ft Polk radar (KPOE), 45 km away, was scanning. The volume nearest the first event began at 14:31 UTC.
1 hail. Local standard time, as filed.
Media relayed a report of inch in diameter hail near Hornbeck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895551.